health

Women say their periods are heavier after Covid vaccine – when to see your GP


WOMEN have said their periods are heavier after having the Covid vaccine.

Others have reported their periods coming earlier or even making a comeback during the menopause. 

🔵 Read our coronavirus live blog for the latest news & updates

Women have reported having a heavier period since having the Covid vaccine, although no link has been made

1

Women have reported having a heavier period since having the Covid vaccine, although no link has been madeCredit: Alamy

The bizarre potential side effect did not appear to be flagged during clinical trials on thousands of people.

But once a drug – in this case a vaccine – is given to millions of people worldwide, more side effects can become apparent.

In February, Dr Kate Clancy, an associate professor in the department of anthropology at the University of Illinois, sparked the conversation.

She wrote on Twitter: “A colleague told me she has heard from others that their periods were heavy post-vax. I’m curious whether other menstruators have noticed changes too?

“I’m a week and a half out from dose 1 of Moderna, got my period maybe a day or so early, and am gushing like I’m in my 20s again.”

One woman replied: “I had my 1st covid vaccine (Pfizer) on April 29th and I am now experiencing my first menstrual cycle in 28 months. I’m in menopause.”

Another woman said her period has lasted for three weeks which is “definitely not my normal”, while one said she had her first period in weeks, but that it was lighter than usual.

Dr Clancy is now collecting a database of information on those who have been affected, calling for women to fill out a survey.

More threads on Reddit have detailed the side effect, Refinery 29 reported.

Dr Heather Bartos, a Texas gynaecologist, told the website women with IUDs may notice unusual bleeding when they get a cold or infection.

Side effects of the vaccine – such as a fever – can also impact the menstrual cycle, as opposed to the components of the vaccine itself, Dr Bartos added.

Normal side effects after a Covid jab include fatigue, pain at the injection site, and muscle aches.

And women, as well as those under 40, appear to be more likely to get side effects from the jab, experts say.

The evidence of a change in periods largely appears anecdotal. However, there are slight signals in official reports from health officials.

The US Centers for Disease Control and Prevention (CDC) said at least 32 women had seen a change in their period of 56,000 people.

Meanwhile, the Health Ministry in Israel said it had received a handful of reports from women with abnormal bleeding from the vagina or irregular bleeding. 

But as of yet, there is no evidence that womens’ periods changed because of the vaccine, as there are an array of other reasons that it could be traced back to.

Israeli officials said they were investigating, local media reported.

But said that “this is a phenomenon that is difficult to attribute to receiving a vaccine, given that there is a wide range of factors that influence regularity”. 

Long Covid has caused “alarming” changes in women’s periods.

And Dr Bartos said women may see a change in their usual bleeding due to stress.

The pandemic has given people a huge list of reasons to be stressed related to finances, job security, bereavement, childcare and more, and studies have linked this with a negative impact on women’s periods.

“Just the stress of the pandemic, people have come in with menstrual irregularities, not having periods,” Dr Bartos said.

“I always say, a one-off or a two-off period is not a concern. But when it gets to be a three, four, five, they’re all different, that’s a little more concerning.”

When should you see a GP?

There is no “normal” menstrual cycle, but typically it lasts for 28 days and a period will last a few days.

The NHS says: “Your periods can change – for example, they may last longer or get lighter. This does not necessarily mean there’s a problem, but it does need to be investigated.

“You can see your GP, or visit your nearest women’s clinic or contraceptive clinic.

“A healthcare professional will talk to you about your symptoms. Depending on your situation, they may suggest doing some tests.”

Reasons for a change in periods that aren’t a concern

Irregular bleeding is quite normal when a woman starts a hormonal contraceptive, such as the Pill.

It can also be caused by taking the morning-after-pill, having a miscarriage or an abortion. 

When a woman gets close to the menopause, their cycle might become irregular again.

Signs you should see your doctor

In terms of the period – the bleed that lasts a few days – some symptoms are worth seeing a doctor about.

These include:

  • Your period that lasts more than seven days
  • Your period that is shorter than usual
  • Your period suddenly becomes irregular and you’re under 45
  • Your cycles are so different that there is 20 days difference between the shortest and longest cycle
  • You are struggling to get pregnant
  • You are having to change a period pad every hour because your period is so heavy
  • Your feel breathless or fatigued – a sign of iron deficiency
  • You see blood clots that are large, about the size of a 10p coin, in your flow
  • You have very painful periods, causing crippling cramps for example

Aside from bleeding, these symptoms should also be checked out quickly:

  • Pain in the pelvic region
  • Lower back pain
  • Pain in the lower abdomen

Causes of irregular periods

Sometimes irregular periods, including the symptoms above or bleeding between periods, including after sex, could be caused by something serious.

It could be a sign of:

  • An STI such as chlamydia
  • Polycystic ovary syndrome (PCOS)
  • Polyps – growths in the cervix
  • Fibroids
  • Pelvic inflammatory disease
  • Eating disorders
  • Diabetes
  • Cervical cancer
  • Womb, vaginal or vulval cancer





READ SOURCE

Leave a Reply

This website uses cookies. By continuing to use this site, you accept our use of cookies.  Learn more